Haozhe Sun, MD1, Hafsa Abbas, MD2, Abhilasha Jyala, MD1, Kanthi Rekha Badipatla, MD1, Suresh Kumar Nayudu, MD1
1Bronx Lebanon Hospital Center, Bronx, NY; 2BronxCare Health System, Bronx, NY
Introduction: Neuroleptic medications are known to cause extrapyramidal syndrome (EPS) in individuals taking antipsychotic medications. However, dysphagia is an uncommon clinical entity presenting as EPS. We present a case of dysphagia in an individual taking Haloperidol confirmed by swallowing studies, which resolved entirely on discontinuation of Haloperidol and appropriate medical management.
Case Description/Methods: A 22-year-old male with a history of bipolar disorder was admitted to the inpatient psychiatric unit for an episode of psychosis. He was started on oral valproic acid, oral haloperidol as well as scheduled monthly injections of Haloperidol Decanoate. One week after his discharge, he was seen in the clinic for coarse tremors and stiffness in all his extremities. It was decided to taper haloperidol and start benztropine. In two weeks, he presented to the emergency room with difficulty in swallowing (both liquids and solids) as well as worsening stiffness of all four extremities. Physical examination was significant for masked facies, bradykinesia with decreased active range of motion of both the upper and lower extremities. A computed tomography (CT) of his head, neck, and soft tissues showed no acute abnormalities. A functional swallow evaluation was performed which revealed oral decompensation for regular solid texture, marked by excessive chewing and delayed anterior to posterior transit. There was no remarkable oral residue, symptoms or signs of airway protection deficits were appreciated on assessment. Esophagogastroduodenoscopy did not reveal any structural etiology for his dysphagia. He was admitted to hospital; haloperidol was discontinued and Benztropine dose was increased. Also, he was started on diphenhydramine His symptoms were completely resolved in four days. He was discharged home in stable condition.
Discussion: Extrapyramidal symptoms (EPS) are a well-known adverse reaction from antipsychotic medications, that can range from acute dystonia, akathisia, parkinsonism to tardive dyskinesia. Dysphagia is a known but rare side effect of antipsychotic medications. Our case stresses the importance of suspecting drug-induced dysphagia in individuals on neuroleptics. Early diagnosis can decrease morbidity and hospital stay as the main stay of management of these patients is to discontinue precipitating agent and reversing physiological effects by medical management that can result in shortening disease course and better outcomes
Citation: Haozhe Sun, MD; Hafsa Abbas, MD; Abhilasha Jyala, MD; Kanthi Rekha Badipatla, MD; Suresh Kumar Nayudu, MD. P1207 - DYSPHAGIA IN EXTRA-PYRAMIDAL SYNDROME: A REVERSIBLE AND UNCOMMON PRESENTATION. Program No. P1207. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.